Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2020, 7:21 PM CDT for Cerro Gordo County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 7:21 PM CDT (00:21 UTC)
- Expired
- Jun 21, 2020, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WUUS53 KDMX 220021
SVRDMX
IAC033-220100-
/O.NEW.KDMX.SV.W.0076.200622T0021Z-200622T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
721 PM CDT Sun Jun 21 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Cerro Gordo County in north central Iowa...
* Until 800 PM CDT.
* At 721 PM CDT, a severe thunderstorm was located near Rockwell, or
9 miles southwest of Mason City, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mason City, Rockwell, Swaledale, Burchinal and Portland.
This includes Interstate 35 between mile markers 182 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4293 9303 4296 9340 4311 9338 4317 9303
TIME...MOT...LOC 0021Z 273DEG 24KT 4303 9329
HAIL...1.00IN
WIND...60MPH
$$
Donavon2 follow-up statements
763
WWUS53 KDMX 220040
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
740 PM CDT Sun Jun 21 2020
IAC033-220100-
/O.CON.KDMX.SV.W.0076.000000T0000Z-200622T0100Z/
Cerro Gordo IA-
740 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN CERRO GORDO COUNTY...
At 740 PM CDT, a severe thunderstorm was located near Rockwell, or 9
miles southeast of Mason City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mason City, Rockwell and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9330 4315 9317 4317 9303 4293 9303
TIME...MOT...LOC 0040Z 273DEG 24KT 4302 9311
HAIL...1.00IN
WIND...60MPH
$$
Donavon741
WWUS53 KDMX 220059
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT Sun Jun 21 2020
IAC033-220109-
/O.EXP.KDMX.SV.W.0076.000000T0000Z-200622T0100Z/
Cerro Gordo IA-
759 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CERRO GORDO
COUNTY WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.
LAT...LON 4295 9330 4315 9317 4317 9303 4293 9303
TIME...MOT...LOC 0059Z 273DEG 24KT 4301 9295
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:45 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 21, 6:45 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Sun Jun 21 2020 ...Updated for 06z Aviation... .DISCUSSION.../Tonight through Sunday/ Issued at 241 PM CDT Sun Jun 21 2020 Somewhat complex scenario into late afternoon and evening with the approach of a shortwave and frontal boundary. Have recently seen convective temperatures reached across much of central Iowa with a few isolated storms developing after 1 PM. Some have developed decent cores with some hail threat, however overall deeper shear remains weak at this time limiting organization with storms. Otherwise, CAPE values have rises to between 2000-4000 J/KG this afternoon with most locations receiving decent sunshine. CAMs continue to indicate more robust development around 21Z near the surface boundary in northeast Nebraska into South Dakota with these storms heading to the southeast into the instability axis. Wind and hail will be the main threats initially with the storms to our west late this afternoon, however winds will likely become the primary threat with time as the cold pools coalesce with the convection accelerating southeast. As it moves into the area, bulk shear will be marginal in order to maintain balance and may see some weakening with time, however momentum and the decent instability should support the wind threat into the evening before some gradual weakening. The rainfall threat will be discussed in the hydrology section of the forecast discussion. A break is expected in most location on Monday morning as a surface boundary slides southeast across a good portion of the forecast area by midday. Additional scattered storms are forecast into the afternoon as weak instability builds in the wake of the front over a good portion of central Iowa, however any severe threat appears minimal at this time. Large upper trof then slowly passes eastward through the middle of the week from the Great Lakes area towards the East Coast. Iowa remains in northwest flow aloft from Tuesday into Thursday before a upper ridging slides across the Midwest on Thursday night. Surface flow during this time will generally be from the northwest with cooler Canadian air near the surface holding temperatures below normal through the middle of the week. There are some indications of a shortwave approaching the state later Tuesday afternoon/evening with some weak forcing. Some shower activity may occur during this time coincident with peak heating, mainly across the north, however soundings are relatively dry and any activity is likely to be rather high based. A similar setup occurs on Wednesday with the best threat remaining across the north and east where forcing is most robust, although with moisture remaining limited, only isolated to scattered shower coverage. The pattern begins to undergo flattening by Friday into next weekend. This allows warm advection and moisture to spread back north into Iowa with increasing instability and chances for thunderstorms. GFS has stronger westerlies approaching Iowa during this time with 50kts or slightly more at 500mb which would help to beef up the shear profiles. Still plenty of time to watch monitor the storm chances toward next weekend, but it does appear to be a more active period. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 645 PM CDT Sun Jun 21 2020 Isolated thunderstorms across northern Iowa have brought gusty winds and brief heavy downpours reducing vis. Overnight this activity is expected to become more widespread and move across the area, exiting east after 12z. MVFR stratus will remain in place across much of the area Monday morning through midday. There is a chance for additional showers and thunderstorms at the end of the period which will be addressed in subsequent updates. && .HYDROLOGY... Issued at 241 PM CDT Sun Jun 21 2020 Not much change from previous thinking as most short term CAMs still somewhat nebulous in placement of heaviest rainfall. While it is reasonable that a localized area may see abundant rainfall, pinpointing where that may occur remains difficult in this scenario. In addition, field crops have grown greatly over the past 1 to 2 weeks and are quickly helping to slow runoff compared to just a few weeks ago. Given the unknowns, no watches are forthcoming for flash flooding at this time. There may be some impact on river flooding however as there is a warning out for Hudson on Black Hawk Creek from localized heavy rains over the past few days. The additional rainfall may add to the crest at that locations and may push another site or two to near flood as well. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Hagenhoff HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Sun Jun 21 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 245 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Stronger thunderstorms are forecast to develop late this afternoon and more so tonight. A few storms may be severe producing damaging wind gusts and perhaps large hail. An isolated tornado is possible. In addition, heavy rainfall is possible and may lead to rises on small creeks and streams. Further, localized flooding issues could result in areas that have seen heavier rainfall over the past few days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances will continue into Monday, especially for central and southern Iowa. A strong to severe storm or two is possible with hail and gusty winds possible. There are additional chances for thunderstorms late in the week with any severe risk being determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if severe thunderstorms develop. Rainfall reports would be greatly appreciated this afternoon. Ansorge
In the hours before
Special weather statement, Jun 21, 3:43 PM CDT, 3 hours 38 minutes before
Special Weather Statement National Weather Service Des Moines IA 343 PM CDT Sun Jun 21 2020 IAZ062-212115- Poweshiek IA- 343 PM CDT Sun Jun 21 2020 ...Strong storm in southwest Poweshiek County... At 342 PM CDT, the public reported a strong thunderstorm over Montezuma, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montezuma, Deep River, Barnes City and Guernsey. LAT...LON 4151 9260 4165 9261 4168 9230 4151 9230 TIME...MOT...LOC 2042Z 268DEG 16KT 4158 9249 Martin
Local storm report, Jun 21, 5:26 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
06/21/2020 M56 MPH EMMET IA ASOS
&&Local storm report, Jun 21, 5:37 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST GRUVER 43.40N 94.71W
06/21/2020 E60 MPH EMMET IA EMERGENCY MNGR
EM REPORTS A DOWNED POWER POLE AND DOWNED
TREES ACROSS TOWN. ESTIMATED GUSTS AT 60
MPH.
&&Local storm report, Jun 21, 7:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 3 NE CLEAR LAKE 43.16N 93.33W
06/21/2020 M62 MPH CERRO GORDO IA ASOS
&&Local storm report, Jun 21, 7:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 W CLEAR LAKE 43.14N 93.40W
06/21/2020 U0.75 INCH CERRO GORDO IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0655 PM HAIL 1 NW CLEAR LAKE 43.15N 93.39W
06/21/2020 M0.88 INCH CERRO GORDO IA PUBLIC
0654 PM HAIL 1 SW CLEAR LAKE 43.12N 93.39W
06/21/2020 M1.00 INCH CERRO GORDO IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Jun 21, 7:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 N MASON CITY 43.20N 93.21W
06/21/2020 M0.75 INCH CERRO GORDO IA TRAINED SPOTTER
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 52 min |
| Jun 21, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 35 min |
| Jun 21, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin | 22 min |
| Jun 21, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin, Hardin | 45 min |
| Jun 21, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 34 min |
| Jun 21, 9:00 PM CDT | Flash Flood Warning | DMX | Butler, Franklin | 6 hr |
| Jun 21, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 46 min |
| Jun 22, 1:04 AM CDT | Special Weather Statement | DMX | Polk | 41 min |
| Jun 22, 1:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 42 min |
| Jun 22, 1:46 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 44 min |
| Jun 22, 2:30 AM CDT | Areal Flood Warning | DMX | Grundy, Marshall, Tama | 24 hr |
| Jun 22, 2:42 AM CDT | Areal Flood Warning | DMX | Butler, Franklin | 19 hr |
| Jun 22, 2:47 AM CDT | Special Weather Statement | DMX | Poweshiek | 28 min |
| Jun 22, 5:09 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 66 min |
| Jun 22, 7:50 AM CDT | Areal Flood Warning | DMX | Hardin, Marshall | 24 hr |
| Jun 22, 8:22 AM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Jun 22, 10:20 AM CDT | Areal Flood Warning | DMX | Black Hawk, Tama | 24 hr |
| Jun 22, 11:13 AM CDT | Areal Flood Warning | DMX | Tama | 24 hr |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Tama | 3 days |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.